Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 39, NWS Pittsburgh, PA

May 14, 2010Indiana County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 14, 2010, 3:12 PM EDT for Indiana County, Westmoreland County, Pennsylvania. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2010, 3:12 PM EDT (19:12 UTC)
Expired
May 14, 2010, 3:45 PM EDT
In force
33 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Indiana County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 80 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 2:29 PM EDTSevere Thunderstorm WatchSPC7 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:05 PM EDT, 7 minutes earlier.

Area forecast discussion, May 14, 3:05 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT FRI MAY 14 2010

.SYNOPSIS...
A COLD FRONT ACROSS SOUTHWEST PENNSYLVANIA WILL PRODUCE SCATTERED
THUNDERSTORMS THIS EVENING BEFORE MOVING SOUTH OF THE REGION
TONIGHT. HIGH PRESSURE WILL BRING MUCH DRIER AIR INTO THE REGION
TONIGHT AND REMAIN THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH SATURDAY/...
COLD FRONT HAS PASSED KPIT AT 18Z AND WILL PASS SOUTHEAST PORTION
OF CWA LATER THIS EVENING. SCATTERED STORMS ALONG THE BOUNDARY MAY
BE SEVERE AND WATCH HAS BEEN ISSUED INTO THE EVENING. LEFTOVER
SHOWERS ALONG BOUNDARY THIS EVENING THEN SHOWERS WILL END AND
CLOUDS WILL BREAK OVERNIGHT AS MUCH DRIER AIR MOVES INTO REGION.
DRY AND COOLER SURFACE HIGH WILL DOMINATE FOR SATURDAY.
TEMPERATURES CLOSE TO MODEL MOS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL REMAIN IN CONTROL INTO SUNDAY. BY SUNDAY NIGHT
STORM SYSTEM MOVING OUT OF THE CENTRAL PLAINS TOWARD THE WESTERN
GREAT LAKES WILL PUSH A WARM FRONT BACK ACROSS REGION WITH CLOUDS
INCREASING BY LATER SUNDAY AND A LOW CHANCE OF SHOWERS LATE SUNDAY
NIGHT. AS FRONT MOVES ACROSS REGION MONDAY EXPECT WIDESPREAD
SHOWERS AND A CHANCE FOR THUNDERSTORMS AS DEEP MOISTURE RETURNS
ACROSS REGION. MODEL MOS SEEMED REASONABLE AND WAS FOLLOWED.  BUILD
OVER THE AREA SATURDAY FOR DRY AND SEASONABLE CONDITIONS. THE
RIDGE WILL FLATTEN SUNDAY...ALLOWING FOR A WEAK IMPULSE TO PERHAPS
CLIP I-70 SOUTHWARD. WITH DEEP MOISTURE LACKING...WILL KEEP SUNDAY
DRY...WITH SOME ENHANCED MID LEVEL CLOUDS SUNDAY AFTN.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A LOW PRESSURE SYSTEM WILL TRACK SLOWLY FROM THE CENTRAL MS VALLEY
TO THE EASTERN GREAT LAKES MONDAY NIGHT THROUGH WEDNESDAY. THIS
SYSTEM WILL BRING THE LIKELIHOOD OF SHOWERS MONDAY NIGHT THROUGH
LATE TUESDAY...WITH SCATTERED SHOWERS REMAINING OVER THE REGION
WEDNESDAY. A HIGH PRESSURE RIDGE WILL BUILD IN FROM THE WEST
THURSDAY...BRINGING DRY WEATHER FOR LATE IN THE WEEK.

TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL FOR THE EXTENDED PERIOD.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A COLD FRONT WILL PUSH SOUTHEAST OF THE REGION BY THIS EVENING.
WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO FORM MAINLY SOUTH OF
A KZZV-KPIT-KIDI LINE THROUGH AROUND 23Z. BRIEF MVFR/IFR
RESTRICTIONS ARE POSSIBLE IN STORMS...OTHERWISE SCATTERED TO BROKEN
CUMULUS AROUND 4000 FEET WILL PREVAIL THROUGH 00Z. WEST SURFACE
WINDS WILL GUST TO 25KT AT TIMES...THEN DIMINISH TO 5-8KT AFTER
01Z.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 14, 2:33 PM EDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT FRI MAY 14 2010

OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-022-WVZ001>003-
151845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ARMSTRONG-HANCOCK-BROOKE-OHIO-
233 PM EDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ059-068-069-PAZ021-023-029>032-WVZ004-012-021>023-041-
151845-
GARRETT-BELMONT-NOBLE-MONROE-ALLEGHENY-INDIANA-WASHINGTON-
WESTMORELAND-GREENE-FAYETTE-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
233 PM EDT FRI MAY 14 2010

...SEVERE THUNDERSTORM WATCH 173 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 14, 9:42 AM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
942 AM EDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     TSTM WND DMG     SHARON                  41.23N 80.50W
05/14/2010                   MERCER             PA   EMERGENCY MNGR

            NUMEROUS TREES REPORTED DOWN IN THE SHARON, FARRELL AND
            HERMITAGE AREAS.

0535 AM     TSTM WND DMG     OIL CITY                41.43N 79.70W
05/14/2010                   VENANGO            PA   EMERGENCY MNGR

            LGE TREES DOWN ON CARS AT CAR DEALERSHIP AT RIVERSIDE
            DRIVE AND US ROUTE 62 IN CRANBERRY TOWNSHIP.

&&
Special weather statement, May 14, 2:22 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
222 PM EDT FRI MAY 14 2010

PAZ021>023-030-141915-
ALLEGHENY PA-ARMSTRONG PA-INDIANA PA-WESTMORELAND PA-
222 PM EDT FRI MAY 14 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ARMSTRONG...ALLEGHENY...WESTMORELAND AND INDIANA...

AT 218 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER OAKDALE...MOVING EAST AT 50 MPH.

SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...
SMALL HAIL...WIND GUSTS TO 50 MPH AND HEAVY DOWNPOURS THAT MAY
CAUSE PONDING OF WATER ON ROADS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  SEWICKLEY...          OAKDALE...            CARNEGIE...
  FRANKLIN PARK...      MCKEES ROCKS...       PERRYSVILLE...
  NORTH SIDE...         DOWNTOWN PITTSBURGH...
  SOUTH SIDE...         WILKINSBURG...        WEST MIFFLIN...  FOX
CHAPEL...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, May 14, 2:41 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
241 PM EDT FRI MAY 14 2010

OHZ050-PAZ021-029-WVZ002-003-141945-
ALLEGHENY PA-BROOKE WV-JEFFERSON OH-OHIO WV-WASHINGTON PA-
241 PM EDT FRI MAY 14 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
JEFFERSON...WASHINGTON...ALLEGHENY...OHIO AND BROOKE...

AT 239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES WEST OF DILLONVALE...OR ABOUT
2 MILES SOUTHEAST OF ADENA...MOVING EAST AT 65 MPH.

SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...
SMALL HAIL...WIND GUSTS TO 50 MPH...AND HEAVY DOWNPOURS THAT MAY
CAUSE PONDING OF WATER ON ROADS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  NEWELL...             DILLONVALE...         SMITHFIELD...
  JUG RUN...            TILTONSVILLE...       RAYLAND...
  WINDSOR HEIGHTS...    BRILLIANT...          WELLSBURG...
  WEST LIBERTY...       BETHANY...            FRANKLIN...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:14 AM EDTSevere Thunderstorm WarningPBZButler, Clarion, Forest, Lawrence, Mercer, Venango61 min
May 14, 5:14 AM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Forest, Indiana, Jefferson and 3 more61 min
May 14, 3:52 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland53 min
May 14, 7:28 PM EDTSevere Thunderstorm WarningPBZFayette, Greene32 min
May 14, 4:11 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia, Wetzel64 min
May 14, 5:13 PM EDTSevere Thunderstorm WarningPBZMonongalia, Preston47 min
May 14, 5:54 PM EDTSevere Thunderstorm WarningPBZPreston51 min
May 14, 6:56 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia, Wetzel34 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.